Format

Send to

Choose Destination
See comment in PubMed Commons below
J Emerg Med. 2004 Jul;27(1):49-54.

Are one or two dangerous? Camphor exposure in toddlers.

Author information

1
Department of Emergency Medicine, Georgetown University, Washington, DC, USA.

Abstract

Serious pediatric toxicity resulting from exposure to small amounts of camphor-containing products has long been a problem. Twenty years ago the United States Food and Drug Administration took several actions in an attempt to ameliorate this risk. Despite these changes, camphor remains commonly available in many nonprescription vaporized or topical "cold" medications, topical musculoskeletal anesthetic "rubs" and "cold sore" preparations, though its efficacy is largely unproven. Data from the American Association of Poison Control Centers demonstrate that camphor continues to be a common source of pediatric exposures. A review of the literature reveals persistent reports of toxicity resulting from exposure to relatively small amounts. In the pediatric population, exposure to as little as 500 mg is cited as a cause of mortality. More commonly, 750 to 1000 mg are associated with the development of seizures and death. Currently available products with 10% camphor contain 500 mg in 5 mL. It is concluded that small doses are dangerous. In children less than 6 years of age, exposure to 500 mg or more requires rapid triage to the closest health care facility.

PMID:
15219304
DOI:
10.1016/j.jemermed.2004.02.010
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center